PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 July 14; 335(7610): 59.
PMCID: PMC1914480
Oseltamivir's Adverse Reactions

Fifty sudden deaths may be related to central suppression

Rokuro Hama, chairperson

In his editorial on the association between oseltamivir phosphate (Tamiflu or oseltamivir-P) and neuropsychiatric disturbance in adolescents Maxwell says that the case is not proved but caution is advisable.1 On 16 June 2007 the Japanese Ministry of Health Labour and Welfare announced that by 31 May 2007 it had received 1377 reports of adverse reactions since 2001, when marketing of oseltamivir started in Japan.2

Of these, 567 were serious neuropsychiatric cases, 211 showing abnormal behaviour. The number of deaths reported was 71. These are not only “adverse events” but also “adverse reactions” to oseltamivir because many doctors classed and reported them as probably related or that causality could not be ruled out. However, the ministry classed all but four as “rather negative,” believing that the four were allergic in origin.

In addition to these 71 deaths, there were nine sudden deaths which the ministry did not recognise as adverse reactions.

Of the total 80 deaths, 50 were sudden deaths or deaths from sudden cardiopulmonary arrest (18 in those <10 years old, 32 in those aged 20 or over), while eight were accidental deaths from abnormal behaviour (five in teenagers, three in those aged 20 or over). All 58 deaths were classed as “rather negative” by the ministry—totally different from many doctors' classifications. Four deaths were from sepsis following pneumonia after possible respiratory suppression, 10 were possibly related to exacerbation of mainly pneumonia, and eight were from hepatic failure, pancytopenia, gastrointestinal bleeding, etc.

Thus adverse reactions to oseltamivir may be roughly classified into three groups: (a) sudden onset reactions related to central suppressive action of oseltamivir-P during cytokine storm, including sudden death, abnormal behaviours, and other sudden neuropsychiatric disorders3 4; (b) late onset reactions such as pneumonia, sepsis, hyperglycaemia, and late onset neuropsychiatric disorders possibly related to inhibition of human cytosolic neuraminidase (sialidase) activity by oseltamivir carboxylate5; and (c) allergic reactions and others.

Notes

Competing interests: None declared.

References

1. Maxwell C. Tamiflu and neuropsychiatric disturbance in adolescents. BMJ 2007;334:1232-3. (16 June.) [PMC free article] [PubMed]
2. Advisory Committee on Drug and Food. Second annual meeting of the Sub-Committee on Safety of Medicine for 2007 held on 16 June 2007 (in Japanese)www.mhlw.go.jp/shingi/2007/06/s0616-1.html
3. Hama R. New type of influenza-related encephalopathy or new adverse drug reaction? www.bmj.com/cgi/eletters/328/7433/227#98374
4. Hama R. Limited benefit and potential harm of oseltamivir including sudden death and death from abnormal behaviour. www.bmj.com/cgi/eletters/331/7526/1203-b#122513
5. Li CY, Yu Q, Ye ZQ, Sun Y, He Q, Li XM, et al. A nonsynonymous SNP in human cytosolic sialidase in a small Asian population results in reduced enzyme activity: potential link with severe adverse reactions to oseltamivir. Cell Res 2007;17:357-62. [PubMed]

Articles from The BMJ are provided here courtesy of BMJ Publishing Group